Alert archive / Virginia / Red Flag Warnings in 2025
Red Flag Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this red flag warning at Mar 21, 2025, 2:26 PM EDT for 29 counties in Virginia; 6 counties in North Carolina. It took effect at Mar 22, 2025, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2025, 2:26 PM EDT (18:26 UTC)
- In effect from
- Mar 22, 2025, 11:00 AM EDT
- Expired
- Mar 22, 2025, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Blacksburg, VA
All 35 counties
Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Campbell County, VA, Carroll County, VA, City of Danville, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Henry County, VA, Montgomery County, VA, Patrick County, VA, Pittsylvania County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 7 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027 WWUS81 KRNK 211826 RFWRNK URGENT - FIRE WEATHER MESSAGE National Weather Service Blacksburg VA 226 PM EDT Fri Mar 21 2025 ...DANGEROUS FIRE WEATHER CONDITIONS EXPECTED SATURDAY... Gusty winds combined with low relative humidity, and dry fuels will result in dangerous adverse fire behavior Saturday. NCZ003>006-019-020-220400- /O.NEW.KRNK.FW.W.0002.250322T1500Z-250323T0000Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin- 226 PM EDT Fri Mar 21 2025 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM EDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FOOTHILLS AND NORTH CENTRAL NORTH CAROLINA... The National Weather Service in Blacksburg has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 8 PM EDT Saturday. * AFFECTED AREA...In North Carolina, Fire Weather Zone 003 Surry, Fire Weather Zone 004 Stokes, Fire Weather Zone 005 Rockingham, Fire Weather Zone 006 Caswell, Fire Weather Zone 019 Wilkes and Fire Weather Zone 020 Yadkin. * WINDS...West 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 to 20 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit http://www.weather.gov/rnk/fire
3 follow-up statements
602 WWUS81 KRNK 220752 RFWRNK URGENT - FIRE WEATHER MESSAGE National Weather Service Blacksburg VA 352 AM EDT Sat Mar 22 2025 ...DANGEROUS FIRE WEATHER CONDITIONS EXPECTED TODAY... Gusty winds combined with low relative humidity and dry fuels will result in dangerously adverse fire behavior through this evening. NCZ003>006-019-020-230000- /O.CON.KRNK.FW.W.0002.250322T1500Z-250323T0000Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin- 352 AM EDT Sat Mar 22 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE FOOTHILLS OF NORTHWEST NORTH CAROLINA... * AFFECTED AREA...In North Carolina, Fire Weather Zone 003 Surry, Fire Weather Zone 004 Stokes, Fire Weather Zone 005 Rockingham, Fire Weather Zone 006 Caswell, Fire Weather Zone 019 Wilkes and Fire Weather Zone 020 Yadkin. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit http://www.weather.gov/rnk/fire
903 WWUS81 KRNK 221921 RFWRNK URGENT - FIRE WEATHER MESSAGE National Weather Service Blacksburg VA 321 PM EDT Sat Mar 22 2025 ...DANGEROUS FIRE WEATHER CONDITIONS EXPECTED THROUGH THIS EVENING... Gusty winds combined with low relative humidity and dry fuels will result in dangerously adverse fire behavior through this evening. VAZ007-009>020-022>024-032>035-043>045-230000- /O.EXA.KRNK.FW.W.0002.000000T0000Z-250323T0000Z/ Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell- 321 PM EDT Sat Mar 22 2025 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE VIRGINIA FOOTHILLS AND ALONG AND WEST OF THE BLUE RIDGE... The National Weather Service in Blacksburg has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 8 PM EDT this evening. * AFFECTED AREA...In Virginia, Fire Weather Zone 007 Tazewell, Fire Weather Zone 009 Smyth, Fire Weather Zone 010 Bland, Fire Weather Zone 011 Giles, Fire Weather Zone 012 Wythe, Fire Weather Zone 013 Pulaski, Fire Weather Zone 014 Montgomery, Fire Weather Zone 015 Grayson, Fire Weather Zone 016 Carroll, Fire Weather Zone 017 Floyd, Fire Weather Zone 018 Craig, Fire Weather Zone 019 Alleghany VA, Fire Weather Zone 020 Bath, Fire Weather Zone 022 Roanoke, Fire Weather Zone 023 Botetourt, Fire Weather Zone 024 Rockbridge, Fire Weather Zone 032 Patrick, Fire Weather Zone 033 Franklin, Fire Weather Zone 034 Bedford, Fire Weather Zone 035 Amherst, Fire Weather Zone 043 Henry, Fire Weather Zone 044 Pittsylvania and Fire Weather Zone 045 Campbell. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ NCZ003>006-019-020-230000- /O.CON.KRNK.FW.W.0002.000000T0000Z-250323T0000Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin- 321 PM EDT Sat Mar 22 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FOOTHILLS OF NORTHWEST NORTH CAROLINA AND NORTH CENTRAL NORTH CAROLINA... * AFFECTED AREA...In North Carolina, Fire Weather Zone 003 Surry, Fire Weather Zone 004 Stokes, Fire Weather Zone 005 Rockingham, Fire Weather Zone 006 Caswell, Fire Weather Zone 019 Wilkes and Fire Weather Zone 020 Yadkin. * WINDS...West 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit http://www.weather.gov/rnk/fire
228 WWUS81 KRNK 230011 RFWRNK URGENT - FIRE WEATHER MESSAGE National Weather Service Blacksburg VA 811 PM EDT Sat Mar 22 2025 NCZ003>006-019-020-VAZ007-009>020-022>024-032>035-043>045-230115- /O.EXP.KRNK.FW.W.0002.000000T0000Z-250323T0000Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell- 811 PM EDT Sat Mar 22 2025 ...RED FLAG WARNING HAS EXPIRED FOR THE VIRGINIA FOOTHILLS AND ALONG AND WEST OF THE BLUE RIDGE... Winds are diminishing across the area and are expected to subside overnight. It will remain dry however, so any fires that got started today may remain active. $$ For more information from NOAA/National Weather Service visit http://www.weather.gov/rnk/fire
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Mar 21, 2:13 PM EDT, 13 minutes earlier.
Area forecast discussion, Mar 21, 2:13 PM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 213 PM EDT Fri Mar 21 2025 .SYNOPSIS... There is a low chance of rain for parts of West Virginia on Saturday associated with a passing cold front. Otherwise the rest of the region will be dry, warm and windy. A large low pressure system will bring showers to much of the area late Sunday into Monday. Temperatures remain at or just below normal through the middle of next week, but temperatures will gradually warm towards the end of next week. && .NEAR TERM /THROUGH SATURDAY/... As of 130 PM EDT Friday... Key Messages: 1) Dry and sunny today with winds becoming lighter through the evening and overnight. 2) Fire danger becoming a bigger concern for Saturday with dry, warm, and gusty conditions. High pressure building over the southeast states this afternoon as upper ridging builds in overhead. This will begin to allow winds to subside through this evening and overnight. Should see just light winds overnight with possible a few gusts along the ridgetops. Sunny skies, but some residual cold air advection behind the departing front will keep temperatures on the cooler side today, especially in the mountains. Downsloping east of the mountains should allow for upper 50s to lower 60s. An upper wave moves into the Great Lakes overnight and quickly swings into southern Canada on Saturday. Very warm temperatures are expected east of the mountains, along with increasingly gusty west winds areawide in response to the mostly dry front passing through the region. A well mixed environment will promote very low RH values by late morning and into the early afternoon. Concerns are increasing for fire danger on Saturday. Please see the Fire Weather section for more details concerning Saturday. Outside of a brief period of spotty showers in the mountains on Friday morning, most of the region will remain dry and mostly sunny through Saturday evening. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 1140 AM EDT Friday... Key Messages: 1) Confidence is high for showers to cross the Appalachian Mountains during late Sunday into Monday. 2) Gusty winds are expected for Sunday afternoon through late Monday. High pressure should cross the Mid Atlantic on Saturday night to bring dry weather and decreasing winds. However, a fast zonal flow aloft will ensure that systems move quickly across the eastern United States. A low pressure system should approach the Appalachian Mountains by late Sunday, which will bring increasing winds from the south. Showers should arrive in the mountains during Sunday evening and spread towards the Piedmont between Sunday night and early Monday morning. The wind should shift towards the west after the frontal passage and gust up to 35 mph along the higher elevations on Monday. Downslope flow should keep the Piedmont mild with highs near 70 degrees by Monday afternoon. Drier air will arrive by late Monday, but the wind may not subside much through Monday night. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As of 1140 AM EDT Friday... Key Messages: 1) Confidence is moderate for showers on Tuesday, but mountain snow showers could follow for Tuesday night. 2) Gusty winds are possible during Tuesday and Wednesday. 3) Drier conditions and lighter winds are anticipated towards the end of the work week. An upper level trough will settle over the eastern United States in the wake of the departing low pressure system from earlier in the week. A weak system within this trough should approach the Appalachian Mountains on Tuesday to bring a chance of rain showers along with continued gusty west winds. Colder air behind this system could spark a change from rain to snow showers in the highest elevations west of the Blue Ridge by Tuesday night. Drier air will arrive sometime on Wednesday as high pressure enters the Ohio River Valley. The gusty winds should slowly fade during Wednesday night and Thursday, but they will completely subside by Thursday night once the center of high pressure reaches the Mid Atlantic. Friday appears dry and mild as the flow turns toward the south. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 140 PM EDT Friday... VFR expected for the 24 hour TAF period. Winds will gradually diminish through the evening and winds should remain light overnight. A mostly dry front approaching from the west will begin to enhance a southwesterly low level jet, which in turn will result in a period of wind shear across the mountains just after midnight and lingering into late Saturday morning. As the front crosses late Saturday morning, winds will increase again from the west, with gusts into the 20 to 25 kt range near the end of the valid TAF period. .EXTENDED AVIATION OUTLOOK... Expect gusty westerly winds to 25 kts through Saturday night, gradually decreasing on Sunday. VFR areawide Sunday. Another low pressure system will bring the chance for widespread rain and sub-VFR conditions by late Sunday night into midday Monday, with gusty westerly winds Monday. A weak system may bring yet another chance for rain showers and sub-VFR conditions in the mountains Tuesday. && .FIRE WEATHER... As of 200 PM EDT Friday... ...RED FLAG WARNING FOR PORTIONS OF NORTH CAROLINA ON SATURDAY... ENHANCED FIRE DANGER ALSO POSSIBLE ACROSS VIRGINIA SATURDAY... Day of drying today will begin to allow for fuel moistures to decrease again from recent rainfall. Most rain fell across central Virginia yesterday with amounts around 0.25" and 0.50". This should prevent the need for a Red Flag Warning across Virginia, but increased fire danger will still be a concern on Saturday with relative humidity into the teens, very warm temperatures and gusty winds to 20 mph. Less rain fell across North Carolina, therefore fire danger has become an increasing concern on Saturday, with relative humidity expected to be in the teens, along with gusts up to 25 mph and warm temperatures. Confidence has increased enough to issue a Red Flag Warning for locations east of the mountains in North Carolina. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...BMG NEAR TERM...BMG SHORT TERM...PW LONG TERM...PW AVIATION...BMG FIRE WEATHER...BMG
Hazardous weather outlook, Mar 21, 8:18 AM EDT, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 818 AM EDT Fri Mar 21 2025 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-221230- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 818 AM EDT Fri Mar 21 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 21, 9:02 AM EDT, 5 hours 24 minutes before
Special Weather Statement National Weather Service Blacksburg VA 902 AM EDT Fri Mar 21 2025 WVZ042>044-507-508-212300- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 902 AM EDT Fri Mar 21 2025 ...INCREASED DANGER FROM 11 AM TO 7 PM FOR RAPID SPREAD OF FIRES... Relative humidity values of 15 to 30 percent will combine with wind gusts of 15 to 30 mph and dry fuels to result in an increased danger of fires burning out of control today through this evening across southeast West Virginia. This is mainly where little to no rain or snow fell on Thursday. People are urged to avoid outdoor burning today. If you must burn, use extreme caution since fires can grow quickly and become dangerous in these conditions. Ensure that fire suppression equipment is readily available. Properly extinguish and dispose of any smoking materials. Please refer to your local burn permitting authorities whether you may burn outdoors.
Nearby
Red Flag Warnings in Virginia, 2025Red Flag Warnings in North Carolina, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.